Thunderstorm Wind, Pueblo
- When
- September 4, 4:38 PM MST to 4:41 PM MST
- Where
- Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.290, -104.500
There was a measured gusts of 53 knots.
Ridge of high pressure allowed for high based thunderstorms to develop, some of which produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Ridge of high pressure allowed for high based thunderstorms to develop, some of which produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 4, 4:38 PM MST, 0 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 538 PM MDT Wed Sep 4 2024 .KEY MESSAGES... - Cool front crossing the area this afternoon with TSRA expected over far northern sections of CWA thru this evening. - It will snow at the summit of Pikes Peak with some light accums. - Much cooler tomorrow with showers and isold TSRA across a good part of the region. - Warming trend for the weekend with at and above seasonal temperatures continuing into next week. - Daily chances of precipitation over and near the higher terrain. && .SHORT TERM /THROUGH THURSDAY/... Issued at 234 PM MDT Wed Sep 4 2024 Currently... A cool front extended from just south of KCOS to just south of KLIC then northeastward up towards KITR. This boundary was slowly pushing southward. Winds north of the boundary were gusty from the NNE. Showers and tstorms were displaced well NW of the sfc front, with the leading edge extending from the San Juans NNE across Teller county and up across KDEN. Rest of this afternoon into this evening... Overall best chance of showers and storms will generally be across the central mtns and generally the northern parts of the Pike Peak region. Shear over the PPR was in the 20 to 35 knt range although CAPE was rather weak, with values of about 500 Js, Given this, I cant rule out one or two stronger storms later today over PPR. South of this area, storms will be more isolated, but gusty north to northeast winds will be likely as the front continues to push southward this evening. On and off showers will likely continue across the PPR through this evening and into the early AM hours, and then decrease. Later tonight, lower cigs are expected to develop over a good portion of the plains, and most of the lower elevations will likely wake up to mostly cloudy skies tomorrow morning. The summit of Pikes Peak will turn white with 1 to 3 inches likely. Tomorrow... It will be noticeably cooler over the entire region. Max temps tomorrow will only be in the 70s to, at best, lower 80s across the plains, and I would not be all that surprised if temps actually come in a bit cooler. The warmest temps over the plains will occur over the far southeast plains. Mtns will also enjoy the cooldown with readings reaching about 70 over the San Luis Valley and 40s and 50s in the mtns. Another round of showers will push into the PPR early tomorrow morning and will push south and east as the AM progresses. Although all areas will likely see precip tomorrow, the overall best chance of precip will b over the greater southern mtn region, PPR and the southern I-25 corridor region. 1/10 to 3./10 of precip is generally expected in the areas highlighted above. \/Hodanish && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 234 PM MDT Wed Sep 4 2024 Thursday night-Saturday...Modest northwest flow remains progged across the region into the early weekend, as upper level ridging builds back across the Great Basin. Drier and subsident air behind Thursay's passing system will lead to showers across the Southern Tier of Colorado diminishing and ending Thursday evening, with clearing skies leading to at and below seasonal low temperatures in the 40s and 50s across the plains, and mainly 30s and 40s across the higher terrain. There could also be some patchy frost, especially across the high mountain valley locales. With proximity to the building ridge, temperatures are expected to climb back to around seasonal levels Friday and to slightly above seasonal temperatures in the mid 80s to mid 90s across the Plains by Saturday. There looks to be enough moisture within the modest west to northwest flow aloft to support isolated afternoon showers and storms over the higher terrain both Friday and Saturday. Sunday-Wednesday...Longer term model data continues to differ on location and amplitude of upper level ridging across the region. Ensemble mean data, however, continues to suggest the upper ridge slowly building back across the Rockies into next week. This will allow for available moisture to slowly increase within developing modest west to southwest flow aloft, leading to continued daily chances of showers and storms over and near the higher terrain. With the upper ridging across the region, temperatures look to remain at and above seasonal levels into the middle of next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 533 PM MDT Wed Sep 4 2024 Gusty outflow winds will be possible at KCOS and KPUB through 02z with -TSRA. Gusts up to 40 kts will be possible along with brief rainfall and VFR cigs. Otherwise, expect winds to settle from a north direction with gusts up to 35 kts at times at both terminals behind a cold front. Intermittent -SHRA will be possible through the morning though cigs at both terminals will remain VFR. Winds will decrease late morning through early afternoon with a gradual shift from a more easterly direction. KALS will see VCSH and gusty erratic winds through 02z before winds settle from an easterly direction as winds pour through La Veta Pass. Gusts up to 25 kts will be possible at times late this evening. Otherwise, expect increasing VFR cloudiness overnight with -SHRA possible towards morning. A better chance may come in during the afternoon as storms roll off the mountains. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1215 PM MDT Wed Sep 4 2024 COZ058>089-093>099-051815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1215 PM MDT Wed Sep 4 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to develop over the Central Mountains by early afternoon, spreading east into the Pikes Peak Region and Palmer Divide by mid to late afternoon. Lightning and outflow wind gusts near 45 mph may be possible, especially over the Palmer Divide. Showers and thunderstorms will spread south and east with a cold front this evening and overnight. There is a low end chance that one or two of the storms may produce marginally severe wind gusts and hail across northern Teller and northern El Paso counties, especially later this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to widely scattered showers and storms are expected each afternoon, though mostly along the mountains. Thursday is expected to have the greatest coverage of showers and thunderstorms for the region. Gusty outflow winds around 30 to 35 mph and lightning will be the most likely hazards with any thunderstorms the develop. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/34
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT Wed Sep 4 2024
COZ081>083-085-042330-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
444 PM MDT Wed Sep 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES THROUGH 530 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 22 miles southwest of Colorado Springs, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southwestern Colorado Springs, Cripple Creek, and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3863 10526 3876 10523 3881 10481 3853 10484
TIME...MOT...LOC 2244Z 268DEG 20KT 3868 10519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PSSpecial Weather Statement
National Weather Service Pueblo CO
447 PM MDT Wed Sep 4 2024
COZ083-086-042315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
447 PM MDT Wed Sep 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES THROUGH 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Pueblo Reservoir, or 18 miles west of Pueblo, moving
east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southwestern Pueblo, Pueblo West, and Pueblo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3822 10503 3831 10503 3838 10469 3815 10468
TIME...MOT...LOC 2247Z 267DEG 19KT 3826 10496
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PSSpecial Weather Statement
National Weather Service Pueblo CO
504 PM MDT Wed Sep 4 2024
COZ086-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
504 PM MDT Wed Sep 4 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PUEBLO COUNTY
THROUGH 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pueblo Reservoir, or 12 miles southwest of Pueblo,
moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Pueblo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3813 10486 3829 10486 3833 10456 3804 10455
TIME...MOT...LOC 2304Z 267DEG 14KT 3818 10482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PSThe Pueblo radar (KPUX), 34 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
There was a measured gusts of 53 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217608.